Alabama, 2012

Flash Flood and Damaging Winds in Alabama, March 8, 2012

March 8, 2012 · NWS BMX · 3 events in 1 county or zone

Rain and thunderstorms associated with a slow-moving cold front spread into Central Alabama Thursday, March 8, 2012, and produced isolated wind damage in Lamar County. Rain and thunderstorms continued to push eastward across the area with the front, but due to limited instability, activity remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Rain and thunderstorms associated with a slow-moving cold front spread into Central Alabama Thursday, March 8, 2012, and produced isolated wind damage in Lamar County. Rain and thunderstorms continued to push eastward across the area with the front, but due to limited instability, activity remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 8, 5:52 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 8, 5:52 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST THU MAR 8 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

COLD FRONT THIS AFTERNOON ACROSS C TN/N MS...BEGINNING TO NUDGE
ITS WAY TOWARD THE NW TIP OF AL. SHOWERS AND SOME THUNDERSTORMS
WILL SPREAD ACROSS THE AREA TONIGHT WITH ITS APPROACH. INSTABILITY
IS WEAK WITH THIS SYSTEM...SO NOT LOOKING AT A SEVERE WX EVENT.
TSRA ACTIVITY SHOULD DECREASE IN THE EVENING HOURS AS THE FRONT
MOVES INTO C AL TONIGHT...AND IS EXPECTED TO MOVE THROUGH IN THE
LATE NIGHT HOURS NW OF I59 AND BEFORE NOON SE OF THAT. COULD STILL
SEE SOME LINGERING SHOWER ACTIVITY BEHIND THE FRONT. ALL MODEL
GUIDANCE LEANING TOWARD A FASTER MOVEMENT OF THE SYSTEM AND THUS
CLEARING THE POPS OUT FASTER. SO LOOK FOR LESS ACTIVITY FRI
EVENING AND A DRY SAT DAYTIME FOR THE MOST PART.

COOLER TEMPERATURES ARE EXPECTED FOR FRI NT/SAT. HOWEVER...THE SFC
HIGH NEVER REALLY SETTLES IN OVER THE SE U.S. BUT INSTEAD SLIDES
FROM THE UPPER MID WEST INTO THE OHIO VALLEY BY SAT MORNING AND
FINALLY OFF THE MID ATLANTIC COAST BY SAT EVENING. IN EFFECT THIS
BRINGS A SHORT NORTHERLY FLOW FOR LATE FRIDAY. BY SATURDAY FLOW
TURNS BACK AROUND EAST. BY SUNDAY...FLOW IS SE...AND BY MONDAY ON
THROUGH THE REMAINDER OF THE WEEK SOUTHERLY. SO THIS MEANS A
PLEASANT SATURDAY...WITH A SLOW WARM UP THROUGH THE WEEK. DAYTIME
70S RETURN AS A RESULT BY MONDAY AS NO FRONTAL SYSTEMS ARE
EXPECTED TO MOVE THROUGH NEXT WEEK. WITH THE GULF FLOW RETURNING
AND WARMER TEMPERATURES...CAN'T RULE OUT SOME ISOLATED TO
SCATTERED ACTIVITY WITH SOME WEAK DISTURBANCES THROUGH THE
WEEK...MAINLY HEAT INDUCED.

THE BEST RAIN CHANCES WILL BE TONIGHT INTO FRIDAY MORNING. WILL
ALSO HAVE BETTER THAN AVERAGE RAIN CHANCES SUNDAY NIGHT AS THE
UPPER LOW MOVES NE ACROSS THE C U.S. AND SCRAPES THE NW PART OF
THE STATE.

08/MNK

&&

.AVIATION...
00Z TAF DISCUSSION.

COLD FRONT NOW PUSHING INTO NORTHWEST ALABAMA. AHEAD OF THIS
BOUNDARY...SCATTERED SHOWER ACTIVITY WILL AFFECT NORTHERN TERMINALS
THIS EVENING. AHEAD OF THE FRONT...WINDS WILL BE OUT OF THE
SOUTH...AND REMAIN GUSTY AT TIMES. BASED ON CURRENT RADAR
TRENDS...HAVE TIMED OUT THUNDERSTORM/HEAVIER RAIN ACTIVITY ALONG THE
FRONT AT TCL...BHM...EET...AND ANB. EXPECT A TWO HOUR WINDOW WHERE
TS WILL BE MOST LIKELY...BEFORE TRANSITIONING TO RA AND A BREEZY
NORTHERLY WIND. RAIN WILL BE SLOWER TO SPREAD INTO MGM AND
TOI...WITH RAIN NOT MAKING IT THERE UNTIL CLOSER TO SUNRISE FRIDAY
MORNING. THE POSSIBILITY OF TS AT MGM AND TOI LOOKS LESS
CERTAIN...AND WILL ONLY CARRY VCTS THERE.

RAIN WILL END FROM NORTH TO SOUTH AS THE COLD FRONT SINKS
SOUTHWARD...ENDING BY MID DAY ACROSS THE NORTH AND MID AFTERNOON
ACROSS THE SOUTHEAST. MVFR CIGS WILL PREVAIL ONCE RAIN
STARTS...AND WILL KEEP THEM LOW THROUGH TOMORROW.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  60  38  68  44 / 100  80  10  10  20
ANNISTON    55  62  41  67  45 /  90  80  10  10  10
BIRMINGHAM  52  59  42  68  47 / 100  80  10  10  20
TUSCALOOSA  54  61  42  69  51 /  90  80  10  10  30
CALERA      55  61  44  68  49 /  90  80  10  10  20
AUBURN      57  66  44  66  46 /  60  80  20  10  10
MONTGOMERY  62  68  47  70  52 /  50  80  20  10  20
TROY        59  71  48  69  51 /  20  60  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/14
Hazardous weather outlook, Mar 8, 2:23 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CST THU MAR 8 2012

ALZ011>015-017>050-092030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
223 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 8, 6:08 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CST THU MAR 8 2012

ALZ011-012-014-090100-
LAMAR AL-MARION AL-WINSTON AL-
608 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...MARION AND NORTHERN
LAMAR COUNTIES UNTIL 700 PM CST...

AT 605 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
RUSSELLVILLE TO SMITHVILLE...AND MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  SULLIGENT...
  HALEYVILLE...
  WINFIELD...
  LYNN...

&&

LAT...LON 3429 8818 3433 8811 3430 8710 3416 8710
      3399 8726 3400 8764 3391 8764 3392 8795
      3377 8795 3391 8823
TIME...MOT...LOC 0008Z 289DEG 32KT 3448 8760 3411 8839

GRANTHAM
Special weather statement, Mar 8, 6:44 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST THU MAR 8 2012

ALZ011>013-090130-
FAYETTE AL-LAMAR AL-MARION AL-
644 PM CST THU MAR 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION...NORTHERN LAMAR
AND NORTHWESTERN FAYETTE COUNTIES UNTIL 730 PM CST...

AT 639 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHVILLE TO ABERDEEN...
AND MOVING EAST AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN. THESE WINDS COULD KNOCK DOWN LARGE
BRANCHES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  VERNON...
  WINFIELD...
  DETROIT...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3412 8821 3410 8764 3387 8764 3387 8761
      3370 8775 3372 8826
TIME...MOT...LOC 0043Z 272DEG 43KT 3404 8829 3381 8848

GRANTHAM

The radar

The Columbus AFB radar (KGWX), 28 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
March 8, 7:02 PM CST
Where
Lamar County, 6.34 mi E of Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.020, -88.060

Several trees were blown down in Henson Springs.

Thunderstorm Wind, Lamar

When
March 8, 7:14 PM CST
Where
Lamar County, 2.58 mi WSW of Vernon Lamar Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.822, -88.164

Trees were blown down on Buck Jackson Rd, west of the Lamar County Airport.

Flash Flood, Lamar

When
March 8, 8:30 PM CST to 10:30 PM CST
Where
Lamar County, 0.66 mi NE of Vernon to 1.05 mi ENE of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.756, -88.111

Alabama Highway 18 in Vernon was closed due to water covering the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374311, 374313, 374310.